Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Lubbock, TX

April 20, 2002Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 20, 2002, 8:32 PM CDT for Lynn County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2002, 8:32 PM CDT (01:32 UTC)
Expired
Apr 20, 2002, 9:00 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Whole counties

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 210132
SVRLBB
TXC305-210200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT SAT APR 20 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES TAHOKA...

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 10 MILES SOUTH OF NEW MOORE...OR ABOUT 13 MILES NORTHWEST OF
  LAMESA...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  NEW MOORE...
  ODONNELL...
  TAHOKA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:12 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 2:12 PM CDT, 6 hours 20 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
212 PM CDT SAT APR 20 2002

TOUGH PART OF THE FORECAST RESTS IN THE FIRST PERIOD WITH
THUNDERSTORMS LIKELY TO DEVELOP THIS AFTERNOON AND EVENING ACROSS
PARTS OF THE FA. COLD FRONT AT 18Z WAS LOCATED NEAR MORTON TO JUST
NORTH OF LBB TO ROARING SPRINGS. THE DRYLINE WAS EXTENDED SOUTHWARD
FROM JUST EAST OF MORTON THROUGH WESTERN TERRY COUNTY. EXPECTING THE
DRYLINE TO MIX FURTHER EAST THIS AFTERNOON WITH THE TRIPLE POINT
SETTING UP POSSIBLY BETWEEN TAHOKA AND POST. THIS IS THE AREA WHERE
STORMS MAY DEVELOP THIS AFTERNOON AND EARLY EVENING. WILL TWEAK RAIN
CHANCES CLOSER TO PRESS TIME EXAMINING RADAR TRENDS AS WELL AS SFC
FEATURES.

THE UPPER TROUGH OVER THE WESTERN CONUS LIFTS OUT INTO THE NORTHERN
PLAINS OVERNIGHT. SKIES WILL CLEAR FROM WEST TO EAST...AFTER
MIDNIGHT. A WEAK COLD FRONT PUSHES INTO WEST TEXAS TONIGHT BRINGING
DRIER AIR INTO THE FA SUNDAY. ZONAL FLOW ALOFT EXPECTED INTO EARLY
MONDAY. RETURN FLOW OF LOW LEVEL MOISTURE ON THE WEST SIDE OF THE
SFC HIGH LOCATED AROUND OK/AR WILL TAKE PLACE MONDAY. AN UPPER RIDGE
BEGINS TO BUILD ACROSS THE SOUTHWEST US TUESDAY. LOW LEVEL MOISTURE
WILL CONTINUE TO ADVECT INTO THE FA TUESDAY. A DRYLINE/THUNDERSTORM
SCENARIO COULD TAKE PLACE IF THERE WILL BE ENOUGH DYNAMICS AT LOW
AND UPPER LEVELS. THE NEXT SIGNIFICANT CHANCE FOR RAIN WILL BE NEXT
SATURDAY WHEN AN UPPER LEVEL DISTURBANCE AND TROUGH WILL PASS OVER
THE TX PANHANDLE.

FRIONA      45/74/43/78 2000
TULIA       43/74/43/78 2000
BROWNFIELD  48/78/45/80 3000
LUBBOCK     50/77/45/80 5000
CHILDRESS   51/76/46/79 6-00
ASPERMONT   57/80/49/81 6-00

.LUB...NONE.
AC

In the hours before

Special weather statement, Apr 20, 6:07 PM CDT, 2 hours 25 minutes before
TXZ021>038-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT SAT APR 20 2002

SEVERE THUNDERSTORM WATCH NUMBER 133 CONTINUES IN EFFECT UNTIL
1100 PM CDT FOR THE FOLLOWING COUNTIES.

  BAILEY...COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...
  HALE...HOCKLEY...KING...LAMB...LUBBOCK...MOTLEY...PARMER...
  CASTRO...HALE...BRISCOE...HALL AND CHILDRESS .

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.